Thunderstorm Wind, Russell
- When
- July 5, 7:54 PM CST
- Where
- Russell County, 0.54 mi E of (Rsl)russell Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.810
A line of strong to severe thunderstorms moved out of the high plains and produced damaging winds across portions of central Kansas during the evening hours of July 5th, 2019.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of strong to severe thunderstorms moved out of the high plains and produced damaging winds across portions of central Kansas during the evening hours of July 5th, 2019.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 5, 5:55 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 655 PM CDT Fri Jul 5 2019 .SHORT TERM...(This evening through Monday night) Issued at 327 PM CDT Fri Jul 5 2019 Tonight: Challenging summer forecasts continue with outflow boundary at late afternoon roughly parallel and a bit south of Highway 400. This boundary has slowed to a crawl in the west, but still pushing south across southeast KS. Anticipate this boundary will be primary focus for storms through sunset, with both severe downburst winds and heavy rain/flooding potential. Later this evening, anticipate combo of rich moisture spreading back north as outflow retreats and modest increase in low level jet will result in development of storms somewhere south of i-70 in western half of KS. These storms will subsequently move into the forecast area overnight. Saturday: Given that none of the models handled today's convection very well, confidence in precipitation forecast on Saturday is low. Robust overnight convection would significantly limit chances in the morning, assuming cold pool pushes effective boundary into OK, otherwise may be left with festering showers in the vicinity of boundary throughout the morning. Diurnal heating and isolated storms are possible in the afternoon. Temperatures of course will be dependent on cloud cover/precipitation and hedged closer to census on Saturday. Sunday-Monday: Dirty ridge will continue through at least Monday, signaling poor forecastability. Rounds of storms are probable, more likely coming off High Plains during the night with isolated afternoon storms. High temperatures will be highly dependent on clouds and precipitation. -Howerton .LONG TERM...(Tuesday through Friday) Issued at 327 PM CDT Fri Jul 5 2019 Shortwave moving through Northern Plains will flatten ridge at the onset of the period. This may allow front to push well south of the area, providing some reprieve from heating/precipitation after one last nocturnal MCS Tuesday night. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 655 PM CDT Fri Jul 5 2019 SCT (+)TSRA are going to continue to cause problems throughout the night as a couple boundaries meander across KS. One such boundary, that is outflow-related, has been situated very close to the OK/KS border. (+)TSRA have developed very quickly over Harper & SW Sumner County & are being watched closely for severe potential. In areas where (+)TSRA occur, pockets of IFR vsbys are likely. The 2nd boundary that is somewhat poorly defined due to ongoing TSRA from SW KS to NC KS would continue to produce (+)TSRA. Pockets of IFR vsbys are likely where +TSRA occur. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 72 94 73 90 / 40 30 40 30 Hutchinson 71 91 71 89 / 50 30 40 30 Newton 71 89 71 89 / 50 30 40 40 ElDorado 72 91 71 88 / 40 30 40 40 Winfield-KWLD 72 93 71 90 / 40 30 40 30 Russell 70 88 70 87 / 60 40 60 40 Great Bend 70 89 70 87 / 50 40 50 30 Salina 71 88 71 88 / 50 40 50 40 McPherson 71 88 71 88 / 50 40 50 40 Coffeyville 74 91 72 91 / 30 30 30 30 Chanute 73 91 71 89 / 40 40 40 30 Iola 73 90 71 88 / 40 40 40 40 Parsons-KPPF 74 91 72 90 / 30 30 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Saturday morning for KSZ049-051>053. && SHORT TERM...PJH LONG TERM...PJH AVIATION...EPS
Hazardous Weather Outlook National Weather Service Wichita KS 446 PM CDT Fri Jul 5 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-062200- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 446 PM CDT Fri Jul 5 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms may linger into this evening across south central and southeast Kansas. The main threat will be flood producing heavy rain. An isolated strong to severe storms with small hail and 50-60 mph winds is also possible. Thunderstorms that develop over western Kansas are expected to move into the area later tonight. Very heavy rain which could cause flooding is the primary threat, but 50 to 60 mph winds are also possible. Flooding continues on the Cottonwood River in central Kansas. Check the latest river flood statements for details. Other flooding due to recent heavy rain, will continue over parts of eastern Saline, eastern McPherson, Marion and Chase counties. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There will be multiple opportunities for thunderstorms, some strong to severe, through Wednesday. The main hazards will be flood producing heavy rain and strong to damaging winds. The threat area and timing will continue to be refined in the coming days, so continue to check later outlooks for updated information. Flooding will likely continue on the Cottonwood River and low lying across through the weekend. Flooding will likely linger into the weekend over parts of eastern Saline, eastern McPherson and Marion counties due to recent heavy rain. Heat indices of 100 to 105 are forecast over much of the area through Wednesday. This is moore likely across south central and southeast Kansas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
Special Weather Statement
National Weather Service Wichita KS
323 PM CDT Fri Jul 5 2019
KSZ099-100-052115-
Montgomery KS-Labette KS-
323 PM CDT Fri Jul 5 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Labette County in southeastern Kansas...
* Until 415 PM CDT.
* At 319 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from near Oswego to Liberty to 5 miles north of Havana...
and moving south at 15 mph.
Torrential rainfall is likely with these slow moving thunderstorms.
In addition, wind gusts up to 50 mph will be possible.
* Locations impacted include...
Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City, Tyro,
Liberty, Havana, Bolton, Bartlett, Labette, Angola and Elk City
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9597 3729 9596 3729 9558 3732 9508
3700 9508
TIME...MOT...LOC 2021Z 349DEG 15KT 3722 9515 3714 9558 3717 9594
CARUSOSpecial Weather Statement National Weather Service Wichita KS 328 PM CDT Fri Jul 5 2019 KSZ098-052130- Chautauqua KS- 328 PM CDT Fri Jul 5 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Chautauqua County in southeastern Kansas... * Until 430 PM CDT. * At 325 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from near Sedan to near Elgin...and moving southeast at 20 mph. Torrential rainfall is likely with these storms. In addition, wind gusts up to 50 mph will be possible. * Locations impacted include... Sedan, Peru, Chautauqua, Elgin and Niotaze. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3726 9617 3721 9596 3700 9597 3700 9643 TIME...MOT...LOC 2027Z 296DEG 16KT 3718 9615 3702 9631 CARUSO
Special Weather Statement National Weather Service Wichita KS 642 PM CDT Fri Jul 5 2019 KSZ091-060000- Harper KS- 642 PM CDT Fri Jul 5 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Harper County in south central Kansas... * Until 700 PM CDT. * At 641 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles southwest of Anthony. this storm was nearly stationary. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3721 9826 3725 9806 3700 9793 3700 9817 TIME...MOT...LOC 2342Z 131DEG 1KT 3709 9810 DARMOFAL
Special Weather Statement
National Weather Service Wichita KS
659 PM CDT Fri Jul 5 2019
KSZ091-060015-
Harper KS-
659 PM CDT Fri Jul 5 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Harper County in south central Kansas...
* Until 715 PM CDT.
* At 656 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles west of Anthony. this storm
was nearly stationary.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Anthony, Attica and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9793 3700 9820 3715 9830 3728 9822
3726 9801
TIME...MOT...LOC 2358Z 154DEG 2KT 3712 9812
DARMOFALSpecial Weather Statement
National Weather Service Wichita KS
825 PM CDT Fri Jul 5 2019
KSZ032-047-060200-
Russell KS-Barton KS-
825 PM CDT Fri Jul 5 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southern Russell County in central Kansas...
Northwestern Barton County in central Kansas...
* Until 900 PM CDT.
* At 820 PM CDT...National Weather Service Doppler radar was
tracking thunderstorms with locally heavy rainfall along a line
extending from near Dorrance to 5 miles northwest of Galatia...and
moving southeast at 5 mph.
wind gusts up to 45 mph will be possible with these storms along
with torrential rainfall rates.
* Locations impacted include...
Dorrance, Milberger, Bunker Hill, Galatia and Wilson Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3876 9904 3895 9859 3880 9858 3872 9877
3858 9903 3870 9903 3870 9904
TIME...MOT...LOC 0124Z 278DEG 3KT 3888 9864 3866 9908
DARMOFALThe Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
3 flood, 2 thunderstorm wind. Local standard time, as filed.
Spotter estimated 50 to 60 mph wind gusts and torrential rain.
A storm chaser reported lots of street flooding in Great Bend, especially along highway 56. The report was relayed via social media.
Reports of street flooding near 10th and Washington in Great Bend.
Minor street flooding was reported over Rock road between 13th and 21st streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844334, 844335, 844336, 844337, 844338.